Heavy Rain, Clayton
- When
- July 24, 1:30 PM CST
- Where
- Clayton County, 0.51 mi W of Strawberry Pt
- Reported by
- Law Enforcement
- Coordinates
- 42.680, -91.540
Officers reported about 3 inches of water across Highway 3 in Clayton County.
Thunderstorms with heavy rainfall hit some of the same areas repeatedly during the afternoon of July 24, which caused flash flooding. Streams and creeks overflowed their banks and sent water over some roads.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Thunderstorms with heavy rainfall hit some of the same areas repeatedly during the afternoon of July 24, which caused flash flooding. Streams and creeks overflowed their banks and sent water over some roads.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 24, 2:17 AM CST, 11 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 317 AM CDT FRI JUL 24 2009 .SHORT TERM...TODAY THROUGH SUNDAY NIGHT MAIN FORECAST CONCERN IS ON PRECIPITATION CHANCES TODAY ALONG WITH SEVERE WEATHER THREAT. 07Z WATER VAPOR IMAGERY SHOWS RATHER IMPRESSIVE SHORTWAVE NEAR LAKE WINNIPEG. ASSOCIATED COLD FRONT WAS MOVING THROUGH NORTHWEST MINNESOTA...AND EXTENDING BACK THROUGH NORTH DAKOTA. RADAR MOSAIC SHOWING WIDESPREAD CONVECTION AHEAD OF THIS SYSTEM OVER NORTHERN MINNESOTA AND WAS SPREADING SOUTHEAST BEING SUPPORTED BY MOISTURE TRANSPORT/ISENTROPIC LIFT. 24.00Z NCEP DETERMINISTIC MODELS IN GOOD AGREEMENT IN DROPPING CLOSED MID-LEVEL LOW FROM NEAR LAKE WINNIPEG THIS MORNING...INTO WESTERN LAKE SUPERIOR BY 12Z SATURDAY AND THEN INTO ONTARIO BY 12Z MONDAY. DETERMINISTIC MODELS DO DIFFER ON HOW FAR SOUTH THIS MORNING CONVECTION GET...WITH THE NAM/WRF ALONG WITH THE MESO-SCALE MODELS HAVING A BETTER HANDLE ON THE CONVECTION THIS MORNING AND THUS HAVE TRENDED WITH THEM IN THE NEAR TERM. SEVERE WEATHER THREAT TODAY IS TIED CLOSELY TO MORNING CONVECTION AND HOW MUCH ATMOSPHERE CAN REBOUND THIS AFTERNOON. VARIOUS MESO- SCALE MODELS INCLUDING THE SPC-WRF CONSISTENT IN DROPPING NORTHERN MINNESOTA CONVECTION SOUTHEAST ACROSS THE AREA THROUGH THE MORNING HOURS...WITH OUTFLOW BOUNDARY THEN PUSHING INTO NORTHERN IOWA THIS AFTERNOON. FRONT MOVES ACROSS THE AREA THIS AFTERNOON. IF ATMOSPHERE CAN REBOUND SUFFICIENTLY...MODEL SOUNDINGS SHOW AMPLE 0-6KM SHEAR TO SUPPORT SUPERCELLS. IN ADDITION HODOGRAPHS SHOWING STRONG TURNING IN THE LOWEST 1 KM SUPPORTING THE POSSIBILITY OF ISOLATED TORNADOES. THUS SEVERE WEATHER IS MORE CONDITIONAL ON AFFECTS OF THE MORNING CONVECTION. FOR THIS REASON HAVE GONE WITH HIGHER POPS DURING THE MORNING HOURS AND THEN KEPT CHANCE POPS FOR THE AFTERNOON INTO THE EVENING HOURS. TEMPERATURES ALSO A CHALLENGE AS WARM +14 TO +16 CELSIUS AIR AHEAD OF FRONT WILL BE TEMPERED BY MORNING CLOUDS AND CONVECTION. THUS WITH MORE CLOUDS HAVE OPTED TO UNDERCUT GUIDANCE TODAY. FRONT PUSHES SOUTH OF THE AREA TONIGHT...WITH A SECOND SHORTWAVE THEN ROTATING AROUND THE MID LEVEL LOW FOR SATURDAY. INSTABILITIES RATHER WEAK WITH ONLY AROUND 400 J/KG OF MOST UNSTABLE CAPE IN THE NORTHERN FLOW. HAVE CONTINUED THE CHANCE POPS WITH ONLY MENTION OF ISOLATED THUNDER. MID LEVEL LOW SLOW TO PULL EAST...KEEPING AREA IN NORTHWEST FLOW ALOFT AND RATHER UNSETTLED WEATHER FOR SUNDAY AS WEAK SHORTWAVES DROP DOWN THROUGH THE FLOW. WILL KEEP LOWER END CHANCE POPS GOING THROUGH MUCH OF THE PERIOD ALONG WITH THE BLOW NORMAL TEMPERATURES. .LONG TERM...MONDAY THROUGH THURSDAY BOTH THE 24.00Z GFS AND ECMWF CONTINUE TO SHOW TROUGHING ACROSS THE GREAT LAKES INTO THE NORTHEAST THROUGH THE PERIOD. THIS KEEPS THE LOCAL AREA IN NORTHWEST FLOW ALOFT. MODELS HINTING AT WEAK SHORTWAVES CONTINUE TO ROTATE ACROSS THE AREA. THUS LOW END POPS THROUGH THE PERIOD ALONG WITH BELOW NORMAL TEMPERATURES PER GRIDDED DATABASE LOOK REASONABLE AND THUS WILL MAKE NO CHANGES TO THIS TIME FRAME. && .AVIATION... THUNDERSTORM CLUSTER DIVING SOUTH/SOUTHEAST ACROSS THE REGION EARLY THIS MORNING. THE PRECIPITATION WAS IN RESPONSE TO AN UPPER LEVEL SHORTWAVE...AND LOW LEVEL JET/MOISTURE TRANSPORT. THE PCPN MASS SHOULD HOLD TOGETHER AS IT APPROACHES THE TAF SITES THIS MORNING...ALTHOUGH THERE MAY BE SOME DECREASE IN TS ACTIVITY AS THERE WILL BE SOME DECREASE IN LOW LEVEL JET INTENSITY. CURRENT TIMING WOULD BRING THE SHRA/TS TO KRST/KLSE BETWEEN 12-14Z...LASTING TIL 18Z. 24.00Z ARW/NMM4/NAM12 SHOW THIS WELL. THIS ACTIVITY IS AHEAD OF A SFC COLD FRONT...AND THIS IS SLATED TO EXTEND FROM NORTHEAST WI INTO SOUTHWEST IA BY 00Z. THERE IS THE POTENTIAL FOR SCATTERED SHRA/TS TO DEVELOP ALONG THIS FRONT LATER IN THE AFTERNOON...ALTHOUGH THE FRONT WILL HAVE TO BATTLE THE STABILIZING INFLUENCE OF THE PCPN FROM THIS MORNING. STILL...IF ENOUGH INSTABILITY COULD BE REESTABLISHED FOR THE AFTERNOON...SOME STRONG TO SEVERE STORMS WOULD BE POSSIBLE ALONG AND AHEAD OF THE FRONTAL BOUNDARY. THE BETTER SEVERE THREAT WILL BE OVER IA. SOME MVFR CONDITIONS COULD ACCOMPANY THE STORMS. FOR WINDS...LOOK FOR A SHIFT TO THE WEST/NORTHWEST AS THE FRONT SLIDES THOUGH...ROUGHLY 22Z FOR KRST AND 00Z FOR KLSE. EXPECT CLEARING LATE THIS EVENING AS THE FRONT SINKS SOUTH...AND AHEAD OF A LARGER CLOUD SHIELD ASSOCIATED WITH A LOW CENTER MOVING INTO THE EASTERN GREAT LAKES. COULD SEE SOME BR OVERNIGHT AS A RESULT...ALTHOUGH CONFIDENCE NOT HIGH ENOUGH TO ADD TO TAFS AS OF YET. CLOUDS LOOK FAIRLY ABUNDANT FOR THE WEEKEND...BUT EXPECT VFR CEILINGS AT THIS MOMENT. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT/LONG TERM...RABERDING AVIATION..........RIECK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1241 PM CDT FRI JUL 24 2009 IAZ008-018-MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-055- 251100- ADAMS-BUFFALO-CLARK-DODGE-FILLMORE-FLOYD-HOUSTON-JACKSON-JUNEAU- LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU- VERNON-WABASHA-WINONA- 1241 PM CDT FRI JUL 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA... NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON THROUGH TONIGHT A COLD FRONT WILL MOVE THROUGH THE AREA LATE THIS AFTERNOON AND EVENING. IF SUFFICIENT INSTABILITY IS ABLE TO BUILD...ADDITIONAL THUNDERSTORMS MAY DEVELOP. IF THIS OCCURS...THE WINDS ALOFT WOULD FAVORABLE FOR THEM TO BECOME SEVERE BETWEEN 3 PM AND 10 PM. THE MAIN SEVERE WEATHER THREATS WOULD BE LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FEW THUNDERSTORMS ARE POSSIBLE DURING THE WEEKEND AND INTO THE FIRST PART OF NEXT WEEK. ORGANIZED SEVERE STORMS ARE NOT ANTICIPATED SATURDAY OR SUNDAY. IT IS TOO EARLY TO DETERMINE IF THERE WOULD BE A SEVERE WEATHER THREAT FOR THE EARLY PART OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS ARE ADVISED TO BE ALERT FOR POSSIBLE ACTIVATION THROUGH EVENING. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. IAZ009>011-019-029-030-WIZ054-061-251100- ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-GRANT-HOWARD-WINNESHIEK- 1241 PM CDT FRI JUL 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA AND SOUTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON THROUGH TONIGHT AN AREA OF SEVERE THUNDERSTORMS WILL MOVE SOUTHEAST ACROSS THE AREA EARLY THIS AFTERNOON. LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES WILL ALL BE POSSIBLE WITH THESE STORMS. A COLD FRONT WILL MOVE THROUGH THE AREA LATE THIS AFTERNOON AND EVENING. IF SUFFICIENT INSTABILITY IS ABLE TO BUILD...ADDITIONAL THUNDERSTORMS MAY DEVELOP. IF THIS OCCURS...THE WINDS ALOFT WOULD FAVORABLE FOR THEM TO BECOME SEVERE THROUGH 10 PM. THE MAIN SEVERE WEATHER THREATS WOULD BE LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FEW THUNDERSTORMS ARE POSSIBLE DURING THE WEEKEND AND INTO THE FIRST PART OF NEXT WEEK. ORGANIZED SEVERE STORMS ARE NOT ANTICIPATED SATURDAY OR SUNDAY. IT IS TOO EARLY TO DETERMINE IF THERE WOULD BE A SEVERE WEATHER THREAT FOR THE EARLY PART OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS ARE ADVISED TO BE ALERT FOR POSSIBLE ACTIVATION THROUGH EVENING. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. RIECK/BOYNE/04
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
201 PM CDT FRI JUL 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL 2 W VOLGA 42.80N 91.58W
07/24/2009 E1.75 INCH CLAYTON IA PUBLIC
&&
SHEAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
205 PM CDT FRI JUL 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM HAIL 3 SE VOLGA 42.77N 91.50W
07/24/2009 E1.00 INCH CLAYTON IA PUBLIC
COVERED THE GROUND
&&
SHEAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
215 PM CDT FRI JUL 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL 6 W LITTLEPORT 42.75N 91.49W
07/24/2009 E0.88 INCH CLAYTON IA PUBLIC
DID NOT LAST LONG
&&
SHEAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
220 PM CDT FRI JUL 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 PM HAIL 2 NNW EDGEWOOD 42.68N 91.42W
07/24/2009 E1.25 INCH CLAYTON IA PUBLIC
&&
SHEAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
224 PM CDT FRI JUL 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0217 PM HAIL 4 NW EDGEWOOD 42.69N 91.46W
07/24/2009 E1.75 INCH CLAYTON IA PUBLIC
STRONG WINDS ALSO REPORTED
0223 PM HAIL EDGEWOOD 42.65N 91.40W
07/24/2009 E1.25 INCH CLAYTON IA FIRE DEPT/RESCUE
&&
SHEAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
229 PM CDT FRI JUL 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 PM HAIL 2 W EDGEWOOD 42.65N 91.44W
07/24/2009 E1.00 INCH CLAYTON IA PUBLIC
TREE LIMBS DOWN
&&
SHEAThe La Crosse radar (KARX), 130 km away, was scanning. The volume nearest the first event began at 19:29 UTC.
3 flash flood, 2 heavy rain. Local standard time, as filed.
Officers reported about 3 inches of water across Highway 3 in Clayton County.
An inch of rain fell within 20 minutes.
Numerous small streams and drainage areas were flooded. A few roads south of Calmar had water over them.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175231, 175233, 175227, 175654, 175655.